Antibiotics Linked to Serious Complications in Infants
In a article from the Centers for Disease Control (CDC) and publicized by the Associated Press, it's claimed that "Erythromycin has been strongly linked to pyloric stenosis", an illness among newborns that blocks digestion and causes projectile vomiting." This serious condition usually requires surgical treatments to correct.
The reports initiated at a Knoxville Tennessee hospital where 200 babies born in February 1999 were prescribed erythromycin after being exposed to whooping cough by a hospital worker. Seven of the children, all under three weeks old, became ill with pyloric stenosis. As a result the CDC is warning both doctors and patients to be aware of the potentially serious side effects of the antibiotic. It should be noted that newborns are also sometimes given erythromycin to treat chlamydia infections transmitted from their mother during childbirth.